Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 93, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Oct 7, 2014, 5:09 PM EDT for 4 counties in Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2014, 5:09 PM EDT (21:09 UTC)
- Expired
- Oct 7, 2014, 5:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 5:43 PM EDT | TSTM WND DMG | 2 W Coalton, KY | TREES DOWN IN THE INDUSTRIAL PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 7, 2:02 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
017
WUUS51 KRLX 072109
SVRRLX
KYC019-043-089-127-072145-
/O.NEW.KRLX.SV.W.0093.141007T2109Z-141007T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT TUE OCT 7 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOYD COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
CARTER COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON LAKE STATE
PARK...GRAYSON...CARTER CAVES STATE PARK...
SOUTHERN GREENUP COUNTY IN KENTUCKY...
NORTHERN LAWRENCE COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...YATESVILLE LAKE STATE PARK...
LOUISA...
* UNTIL 545 PM EDT
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF GESLING TO 6 MILES NORTHWEST OF
OLIVE HILL TO 11 MILES WEST OF OLIVE HILL...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF CARTER CAVES STATE PARK TO 6
MILES NORTHWEST OF OLIVE HILL TO 7 MILES NORTHEAST OF MOREHEAD...
MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WEBBVILLE...RUSH...PRINCESS...NAPLES...OLDTOWN...DURBIN...DENTON...
COALTON...BURNAUGH...GARNER AND CATLETTSBURG.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
149 AND 191 IN KENTUCKY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR THE WARNED
AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3834 8324 3842 8324 3851 8317 3848 8262
3826 8257 3824 8261 3819 8260 3814 8264
3807 8257 3812 8291 3817 8292 3817 8298
3819 8302 3818 8306 3826 8316 3819 8327
3823 8331 3832 8334
TIME...MOT...LOC 2108Z 281DEG 48KT 3842 8320 3834 8326
3826 8335
$$
122 follow-up statements
266
WWUS51 KRLX 072131
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT TUE OCT 7 2014
KYC019-043-089-127-072145-
/O.CON.KRLX.SV.W.0093.000000T0000Z-141007T2145Z/
LAWRENCE KY-BOYD KY-CARTER KY-GREENUP KY-
531 PM EDT TUE OCT 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN GREENUP...EASTERN CARTER...BOYD AND NORTHERN
LAWRENCE COUNTIES IN KENTUCKY...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM COALTON TO HITCHINS TO GRAYSON LAKE STATE
PARK...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF GRAYSON TO
GRAYSON TO GRAYSON LAKE STATE PARK...MOVING EAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUSH...
WILLARD...PRINCESS...SUMMIT...GARNER...WEBBVILLE...CANNONSBURG...
WESTWOOD...MAVITY...ASHLAND...BUCHANAN...FALLSBURG...DURBIN...
BURNAUGH AND YATESVILLE LAKE STATE PARK
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
167 AND 191 IN KENTUCKY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3840 8301 3849 8294 3848 8262 3826 8257
3824 8261 3819 8260 3817 8264 3814 8264
3807 8257 3812 8291 3817 8292 3817 8298
3819 8302 3823 8306
TIME...MOT...LOC 2132Z 281DEG 48KT 3836 8280 3828 8286
3820 8295
$$
14316
WWUS51 KRLX 072147
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
547 PM EDT TUE OCT 7 2014
KYC019-043-089-127-072156-
/O.EXP.KRLX.SV.W.0093.000000T0000Z-141007T2145Z/
LAWRENCE KY-BOYD KY-CARTER KY-GREENUP KY-
547 PM EDT TUE OCT 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENUP...EASTERN
CARTER...BOYD AND NORTHERN LAWRENCE COUNTIES IN KENTUCKY HAS
EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. STRONG WIND GUSTS AND SMALL HAIL ARE STILL POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3840 8301 3849 8294 3848 8262 3826 8257
3824 8261 3819 8260 3817 8264 3814 8264
3807 8257 3812 8291 3817 8292 3817 8298
3819 8302 3823 8306
TIME...MOT...LOC 2131Z 281DEG 48KT 3836 8282 3828 8288
3820 8297
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:42 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Oct 7, 1:42 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 142 PM EDT TUE OCT 7 2014 .SYNOPSIS... STRONG DISTURBANCE WHIPS THROUGH THIS EVENING WITH WEAK COLD FRONT OVERNIGHT. HIGH PRESSURE WEDNESDAY. MOISTURE INCREASES AGAIN LATE THURSDAY IN FAST ZONAL FLOW. && .NEAR TERM /THROUGH WEDNESDAY/... LOW LEVEL FLOW INCREASING. VAD WINDS NEAR 1730Z AROUND 35 KNOTS AT 850 MBS AT RLX AND ILN. 850 MB JET MAX OF 50 TO 55 KNOTS WHIPS THROUGH AHEAD OF STRONG MID LEVEL DISTURBANCE. THE MID LEVEL AT 500 MB VORT MAXIMUM SWINGS THROUGH ABOUT 03Z ACROSS NRN WV. STRONG HELOCITY IN THE 400 TO 500 RANGE IN THE FIRST 2 TO 3 KIOMETERS. IN THE LOW LEVELS WITH SOUTH WINDS VEERING. SO CELLS WILL LIKELY SHOW LOW LEVEL ROTATION. YET BOUYANCY IS LIMITED. KEEPING POPS IN THE 60 TO 80 PERCENT RANGE FOR LATE THIS AFTERNOON INTO EARLY EVENING. HAVE SURFACE FRONT PASSING 03Z TO 06Z...WITH CLEARING IN ITS WAKE. DID HOLD ONTO SOME LOWER CLOUDS. STILL THINKING WINDS SUFFICIENT TO PREVENT MUCH FOG AT DAWN...JUST A BIT IN THE DEEPER VALLEYS IN SRN WV S OF CRW. STILL PLEASANT DAY PICTURED ON WEDNESDAY. NO MAJOR CHANGES IN TEMPEATURES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... BRIEF PERIOD OF DRIER WEATHER WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE BRIEFLY BUILDS INTO THE REGION. ACTIVE WEATHER HOWEVER WILL RETURN LATER IN THE DAY THURSDAY...AS A FRONTAL BOUNDARY ASSOCIATED WITH LOW PRESSURE ACROSS THE SOUTHWEST U.S. MOVES NORTHEAST INTO THE REGION. THIS...ALONG WITH MULTIPLE WAVES OF LOW PRESSURE MOVING ALONG THE FRONT...WILL TRIGGER ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE AT TIMES WITH ANY STORMS. THERE IS SOME UNCERTAINTY BETWEEN MODELS CONCERNING PLACEMENT OF FRONT/TRACK OF WAVES ACROSS THE AREA...BUT CONTINUED TO LEAN MORE TOWARDS THE ECMWF/HPC SOLUN...KEEPING HIGHER POPS ACROSS THE SOUTH. && .LONG TERM /SATURDAY THROUGH MONDAY/... USED WPC THINKING WITH SOME MINOR TWEAKS. PERIOD WILL START WITH FRONT JUST TO OUR SOUTH. THIS FRONT WILL LIFT NORTH ACROSS THE REGION SUNDAY NIGHT INTO MONDAY...AS AN AREA OF LOW PRESSURE LIFTS INTO THE MID-MISSISSIPPI VALLEY. WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... STRONG MID LEVEL 500 MB DISTURBANCE WHIPS THROUGH 00Z TO 03Z WEDNESDAY/THIS EVENING. 850 MB FLOW JET MAX OF 50 TO 55 KNOTS AHEAD OF THIS FEATURE. VERRING OF LOW LEVEL WINDS WILL CAUSE SOME CONVECTIVE CELLS TO BE ROTATING. STILL EXPECTED WIDESPREAD FAST MOVING CONVECTION TO PEAK DURING THE 21Z TO 01Z...THEN WANE OVER THE MOUNTAINS BY 06Z. WIDESPREAD CEILINGS 2 TO 3 THSD FT AND VSBY AOB 3 MILES IN ANY CONVECTION. SOME CEILINGS 1 TO 2 THSD FT LINGERING OVER MOUNTAINS IN WAKE OF THE COLD FRONT OVERNIGHT. OTHERWISE EXPECT DRIER AIR TO QUICKLY CHARGE OUR WAY WITH MAINLY SCATTERED CLOUDS 12Z TO 18Z. EXPECT LOW LEVEL FLOW TO BE SUFFICIENT ENOUGH TO PREVENT WIDESPREAD PREDAWN FOG. SOME OF THE DEEPER VALLEYS IN SOUTHERN WV MAY HAVE SOME LOCAL VALLEY FOG NEAR DAWN. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: AREAL COVERAGE OF THE LOWER CLOUDS ALONG AND IN WAKE OF THE FRONT AFTER 00Z COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M M M M M M M HTS CONSISTENCY M M M M M M M M M H H H BKW CONSISTENCY H M M M M M M M M H M M EKN CONSISTENCY H M M M M M M H H H H H PKB CONSISTENCY M H H H H H M M H H H H CKB CONSISTENCY H M M M M M H H H H H M AFTER 18Z WEDNESDAY... IFR POSSIBLE IN SHOWERS THURSDAY NIGHT INTO FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/KTB/SL NEAR TERM...KTB SHORT TERM...JMV LONG TERM...KMC AVIATION...KTB
Hazardous weather outlook, Oct 7, 2:05 PM EDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 205 PM EDT TUE OCT 7 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>027- 081815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-MINGO-LOGAN-BOONE-CLAY- 205 PM EDT TUE OCT 7 2014 ...TORNADO WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ011-020-028>040-046-047-081815- DICKENSON-BUCHANAN-TYLER-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 205 PM EDT TUE OCT 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 4:39 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 36 min |
| Oct 7, 5:15 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 45 min |
| Oct 7, 7:57 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.